Get your Health question answered in 3 easy steps

164 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to wean off of Doxazosin and Finasteride?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15207 Questions

default
Posted on Wed, 30 May 2018 in Urinary and Bladder Problems
Question: I've been treated for BPH for almost 7 year with Doxazosin 5mg and Finasteride 4mg my question is can I stop taking any of the two medications or what other option I have? (no problems with medication only for the long term use)
doctor
Answered by Dr. Michelle Gibson James 45 minutes later
Brief Answer:
different options available to you

Detailed Answer:
HI, thanks for using healthcare magic

Yes, the medication can be discontinued but your prostate symptoms may return or worsen.
Doxazosin works to relax the urinary tract/prostate so that urine can pass easier and finasteride works by trying to decrease the size of the prostate.

Tamsulosin is another medication that is used for the same purpose as doxazosin if you wish to consider an alternative medication. It is also known as flomax.

Avodart is the alternative to finasteride.

You can consider speaking to your doctor about your options but the finasteride may be the better option to discontinue if you really need to stop one. If you stop the doxazosin (unless you start the alternative), then the urinary passage may narrow and cause problems.

If you have been using both medications, getting regular assessments and regular bloods done (yearly bloods) ,with no problem, then you may not need to discontinue.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 11 minutes later
I'm also concerned about the retrograde ejaculation that I'm suffering, which of these medications is causing it?
doctor
Answered by Dr. Michelle Gibson James 7 minutes later
Brief Answer:
both can cause it but more common with finasteride

Detailed Answer:
HI

Retrograde ejaculation is a problem. The passage of the semen into the bladder is NOT associated with complications/long term problems but it can be an annoying problem to have.

Finasteride is the likely cause. Doxazosin can do it as well but it is not as common a side effect.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on